Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 76, NWS Springfield, MO

August 27, 2004Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 27, 2004, 5:23 PM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 5:23 PM CDT (22:23 UTC)
Expired
Aug 27, 2004, 9:30 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Maries County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 272226
FFWSGF
MOC125-280230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI.

* UNTIL 930 PM CDT.

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT THREE TO FOUR INCHES OF RAIN HAS
  AFFECTED NORTHERN MARIES COUNTY IN THE LAST TWO HOURS.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...VIENNA AND RURAL AREAS OF NORTH CENTRAL MARIES COUNTY.  
  SMALL STREAMS AND TRIBUTARIES IN THE GASCONADE AND MARIES RIVER BASINS
  WILL LIKELY FLOOD LOW WATER CROSSINGS IN NORTH CENTRAL MARIES      
  COUNTY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3828 9174 3813 9203 3820 9215 3829 9205

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 280019
FFSSGF
MOC125-280030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT FRI AUG 27 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARIES COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 5:07 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 27, 5:07 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT FRI AUG 27 2004

...MESOSCALE CONVECTIVE DISCUSSION...
MARIES COUNTY IS BEING MONITORED FOR A POTENTIAL FLASH FLOOD
WARNING.  CONVECTION CONTINUES TO FORM AND TRAIN OVER CENTRAL AND
NORTHERN SECTIONS OF MARIES COUNTY...ALONG THE BACK SIDE OF
MESOSCALE CONVECTIVE COLD POOL.  RADAR ESTIMATES OF 2 TO 3 INCHES
HAS AFFECTED NORTHERN MARIES COUNTY WITHIN THE LAST COUPLE OF
HOURS.  NEW UPDRAFTS ARE FORMING OVER SW MARIES AND WILL LIKELY
TRAIN OVER SATURATED SOILS WITHIN THE NEXT HOUR.  IF CONVECTION
CONTINUES TO REFIRE ALONG THE WESTERN EDGE OF COLD POOL...THEN A
FLASH FLOOD WARNING WILL BE NEEDED.

CRAMER

...HEAVY RAIN/FLOODING POTENTIAL TONIGHT...

.DISCUSSION...

CONVECTION INITIATED EARLIER THIS MORNING ACROSS THE MISSOURI KANSAS
BORDER ALONG THE 850MB DEWPOINT RIDGE AND AREA OF MASS CONVERGENCE.
SO FAR CONVECTION HAS REMAINED NORTH OF INTERSTATE 44 AND WILL
LIKELY DO SO THROUGH THE AFTERNOON HOURS AS IT MOVES TO THE
NORTHEAST. THE 18Z SOUNDING STILL SHOWS A DRY LAYER OF AIR 625MB ON
UP...AND ALONG WITH A LITTLE BIT OF CIN. ABOVE THIS CAP THE
ATMOSPHERE IS POTENT WITH MLCAPES REACHING 1500 J/KG. THUS STORMS
WILL LIKELY CONTINUE BUT REMAIN ELEVATED.

AREAS WEST AND NORTH OF THE OZARK PLATEAU HAD THE BEST CHANCE OF
HAVING HEAT INDICES RANGING UP TO 105 DEGREES THIS AFTERNOON...BUT
THESE SAME AREAS HAVE HAD COOLER DEWPOINTS TODAY...RANGING FROM THE
UPPER 60S TO LOWER 70S. THESE SAME AREAS ARE ALSO EXPERIENCING
CLOUDS AND/OR PRECIPITATION FROM THE ONGOING CONVECTION AND WILL
LIKELY BE CLOSE BUT WILL NOT EXCEED HEAT ADVISORY CRITERIA.

GREATEST CHALLENGE IN FORECAST IS DETERMINING IF LATE AFTERNOON AND
EVENING THUNDERSTORMS WILL DEVELOP OVER AREAS WHERE THE CAP
BREAKS...MAINLY EAST OF A LINE FROM ROLLA TO BRANSON WHERE A CUMULUS
FIELD HAS ALREADY DEVELOPED...AND OVER NORTHWESTERN MISSOURI AND
EASTERN KANSAS AHEAD OF THE SURFACE FRONT WHERE ANOTHER CUMULUS
FIELD HAS ALREADY DEVELOP. SPC ANALYSES SHOW NO CAP IN PLACE OVER
THESE AREAS. HILLSBORO PROFILER SUGGESTS 40+ KT OF DEEP LAYER
SHEAR..AND THIS HAS INCREASED OVER THE PAST FEW HOURS. GIVEN THE
LARGE AMOUNT OF INSTABILITY...LARGE DRY LAYER ABOVE 600MB...AND
HIGHER SHEAR VALUES APPROACHING...WOULD EXPECT DAMAGING WIND GUSTS
TO OCCUR WITH ANY STORMS THAT DO DEVELOP. WITH HIGH FREEZING
LEVELS...ONLY MARGINAL HAIL THREAT IS EXPECTED. JUST HAVE SLIGHT TO
LOW END CHANCE POPS OVER SOUTHEAST COUNTIES DUE TO THE LACK OF A
SURFACE FORCING MECHANISM AND MAIN MOISTURE JUST TO THE EAST OF CWA.
HAVE HIGHER POPS TO THE NORTH AND NORTHWEST FROM 00Z ON...WHICH IS
WHERE AND WHEN DEVELOPMENT AHEAD OF THE FRONT MAY OCCUR.

ONCE ANY DIURNAL CONVECTION DISSIPATES IF IT EVEN GOES...THE FOCUS FOR
ADDITIONAL CONVECTION WILL BE OVERNIGHT TONIGHT WITH THE APPROACH OF
A SLOWLY MOVING COLD FRONT FROM THE NORTHWEST. THE CWA WILL BE IN
THE RIGHT ENTRANCE REGION OF A 250MB 110+ KT JET BEGINNING AROUND
03Z WHERE THE UPPER LEVEL DIVERGENCE MAKES ITS WAY INTO THE NW PART
OF THE CWA. OVERNIGHT THE LOW LEVEL JET SHOULD INCREASE AND NOSE
INTO THE SW PART OF THE CWA BY 03Z AS WELL. A SHORTWAVE OVER NW
NEBRASKA AND CENTRAL SOUTH DAKOTA WILL MOVE SE TOWARD THE REGION
OVER THE NEXT 18 HORUS. AS FRONT APPROACHES AND DYNAMICS COME
TOGETHER...WOULD EXPECT A WIDESPREAD CONVECTIVE EVENT TO OCCUR
TONIGHT STARTING FROM THE NORTHWEST AND MOVING TO THE SOUTHEAST BY
THE MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
ALONG THE FRONT...BUT WILL NOT AFFECT THE REGION UNTIL LATE TONIGHT
THROUGH SATURDAY AFTERNOON. WITH PRECIPITABLE WATERS OVER 2
INCHES...ALREADY SATURATED GROUNDS...AMPLE LOW LEVEL CONVERGENCE AND
UPPER LEVEL DIVERGENCE...WOULD EXPECT RIVER FLOODING TO OCCUR AND
POSSIBLY FLASH FLOODING TO OCCUR WITH THE HEAVIER THUNDERSTORMS.
CORFIDI VECTORS ALSO SHOW THIS FLOODING POTENTIAL AS BACK-BUILDING
CELLS ALONG THE FRONT LOOK POSSIBLE FROM 06Z ON. AS PREVIOUS
FORECASTER POINTED OUT...BEST POTENTIAL FOR HEAVY RAINFALL TONIGHT
APPEARS TO BE ACROSS CENTRAL MISSOURI...WHERE THEY HAVE ALREADY SEEN
SIGNIFICANT RAINS THIS WEEK.

ONCE FRONT PASSES THROUGH THE REGION SATURDAY NIGHT...CLOUDS WILL
LIKELY HANG AROUND THROUGH SUNDAY MORNING. AND WITH THE MESO ETA
MODEL SLOWLY DOWN THE FRONT JUST A BIT...TOOK OUT THE CHANCE FOR
SOME PATCHY GROUND FOG TO DEVELOP.

DRIER CONDITIONS WILL SETTLE INTO THE REGION BEGINNING ON SUNDAY.
TEMPERATURES WILL START OUT ON SUNDAY AROUND 80 DEGREES AND WILL
LIKELY SEE A GRADUAL WARM UP NEXT WEEK. MODELS ARE HINTING AT
ANOTHER SHORTWAVE COMING THROUGH THE AREA ON THURSDAY...WHERE SLIGHT
CHANCE POPS HAVE BEEN INSERTED/CONTINUED.

AL/FOSTER

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING. THE CHANCE OF
THUNDERSTORMS AND MVFR CONDITIONS WILL INCREASE OVERNIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHWEST.  AREAS OF MVFR VISIBILITIES AND
CEILINGS WILL BECOME PREVALENT AFTER MIDNIGHT AND PERSIST INTO MUCH
OF SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A
JOPLIN TO ROLLA LINE.
KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST
KANSAS.

WFO SGF
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 27 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
    LOCALLY DAMAGING WINDS IN EXCESS OF 70 MPH.
    HAIL UP TO THE SIZE OF NICKELS.
    AND TORRENTIAL RAINFALL AND FLASH FLOODING.

  IN ADDITION...HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED THIS
  AFTERNOON.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY NORTH OF
  INTERSTATE 44. WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS THE
  ENTIRE OUTLOOK AREA TONIGHT.

  HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED BETWEEN NOON AND 6 PM
  ACROSS MAINLY NORTHERN PORTIONS OF THE OUTLOOK AREA.

  DISCUSSION:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP MAINLY
  ACROSS CENTRAL MISSOURI THIS AFTERNOON. DRY AIR ALOFT COMBINED
  WITH THE EXTREMELY UNSTABLE ATMOSPHERE WILL MAKE CONDITIONS
  FAVORABLE FOR DAMAGING DOWNBURST WINDS IN ANY THUNDERSTORMS THAT
  DEVELOP.

  THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT AS A COLD FRONT MOVES
  SOUTH INTO THE REGION.  THE STORMS INITIALLY AFFECT NORTHERN
  PORTIONS OF THE OUTLOOK AREA THIS EVENING...THEN SPREAD SOUTHWARD
  OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED OUT...THE PRIMARY
  THREAT FROM THUNDERSTORMS TONIGHT SHOULD BE HEAVY RAINFALL AND
  FLASH FLOODING. THE LAKE OF THE OZARKS AND TRUMAN LAKE REGIONS
  COULD SEE LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES OR MORE.
  RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING
  ...AND POSSIBLY SOME SIGNIFICANT FLASH FLOODING GIVEN THE RECENT
  HEAVY RAINFALL.

  ADDITIONAL INFORMATION:

  A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SATURDAY NORTH OF
  INTERSTATE 44.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE DAY ON
  SATURDAY...WITH ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING
  POSSIBLE.

  IF HEAVY RAINFALL OCCURS AS FORECASTED TONIGHT...THEN SIGNIFICANT
  RISES AND OR FLOODING CAN BE EXPECTED ON THE LARGER MAIN STEM
  RIVERS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA...INCLUDING
  THE OSAGE AND MARMATON RIVERS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Aug 27, 1:44 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT FRI AUG 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     JEROME                  37.93N 91.98W
08/26/2004                   PHELPS             MO   UTILITY COMPANY

            TREES DOWN

AF
Special weather statement, Aug 27, 2:59 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT FRI AUG 27 2004

KSZ073-097-101-MOZ055>058-066>071-077>081-088>090-093-094-280200-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-DALLAS-
GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MILLER-MORGAN-NEWTON-
PHELPS-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...NEVADA...
OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
259 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 793...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...
NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...
SPRINGFIELD AND STOCKTON.

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD MO HAS ISSUED A .

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 791.

FOSTER

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.